Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Ad Info & Options

My Boyfriend Cannot Have SEX

Question:

Hello,

I’ve been with my boyfriend for 8 years in total. We dated when I was 14-18, broke up and got together when I was 22 and are still together.

When I was 18 and he was 20 we were having sex often. We broke up, dated other people and got back together. In the first 4 months of being back together we had sex often but then one day it just STOPPED. He has no sex dreams, doesn’t and masturbate. We don’t do ANYTHING! I love him and don’t want to break up but it’s been 3 years with no sex. I’m kind of getting pissed off. He has anxiety and depression. He has been to the doctors and they upped his medications but that didn’t work. He has proper testosterone levels.

Am I wasting my time?

This Disclaimer applies to the Answer Below
  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

Only you can decide whether or not you are wasting your time with your boyfriend. It is surprising that you have waited three years without having sex. Most certainly, sex is a vitally important part of a close, loving and intimate relationship. If he cannot find a solution to his problem then, sooner or later, you will leave him.

One of the major side effects of medications for depression is the damening effect they have on libido. Perhaps that is part of the problem? Depression, in and of itself, dampens the sexual drive. Yet, it is difficult to understand why he should have developed this symptom after the two of you had such an active sex life together. One approach might be for him to enter psychotherapy so that, if his sexual difficulty is psychological in nature, he could start to get help for it.

Of course, even though it’s a good idea for him to enter psychotherapy, you are still facing the same decision: do you want to spend more time waiting for him?

It is understandable that you are angry with him, especially after three long years without sex. I can only state my opinion that many women would have left long before three years. Sex is a normal and healthy life function and it can be depressing to not have sex, especially after so many years.

I hope you make the right decision for yourself.

Best of Luck

More "Ask Dr. Schwartz" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand